Abstract Number: 174

Sirolimus for the management of Kaposi ’ s sarcoma in acardiac transplant recipient

D. Vekic , A. Keogh , M.J. Whitfeld

Meeting: 2013 Dermcoll

Session Information

Date: -

Session Title: Poster Presentations

Session Time: -

A 31 year-old HIV negative cardiac transplant recipient, presented with a six-month history of worsening non-pruritic, painless, hyperpigmented lesions on his right thigh. Biopsies confi rmed the histologic diagnosis of Kaposi ’ s sarcoma, confi rmed with human herpes virus 8 (HHV8) staining. His immunosuppressant regime included cyclosporine, mycophenolate and prednisolone. Kaposi ’ s sarcoma (KS) is an angioproliferative disorder that requires infection with HHV8 for its development. KS incidence among solid organ transplant recipients is 500 times that of the general population. The level of immunosuppression plays crucial role in developing KS. Reduction of immu-nosuppressive medication may result in KS regression, however this is also associated with graft loss. Sirolimus (Rapamycin) is an alternative immunosuppressive drug increasingly used for prevention of transplant rejection. It inhibits the response to interleukin-2 by inhibiting the mammalian target of rapamycin (mTOR) pathway, and thereby blocks activation of T and B cells. This effect on the mTOR pathway also has an anti-tumor effect as well as reducing neo-angiogenesis.

The patients ’ immunosuppression was changed from cyclosporine and mycophenolate to sirolimus with regression of his KS, without graft rejection. Changing to sirolimus offers an alternate approach to KS management without an increased risk of organ transplant rejection.